RACINE COUNTY — A second drug overdose alert for May was issued by the city and county health departments.
The Racine County Public Health Department (RCPH) and the City of Racine Public Health Department (CoRPHD) on May 30 issued the alert following an increase in suspected opioid drug overdoses in Racine County.
From May 21 to May 27 four suspected cases of opioid drug overdoses were documented in area hospital emergency departments.
Increase in overdoses
This is the second drug overdose alert issued this month. The first went out May 8.
The total number of drug overdoses for 2023 has risen from 73 to 83 in just the last month.
This is not just a problem impacting Racine County. More than 106,000 persons in the U.S. died from a drug-involved overdose in 2021, including illicit drugs and prescription opioids according to The National Insititute on Drug Abuse’s reports on drug overdose death rates.
Drugs mixed with fentanyl
Most often, fentanyl gets mixed with heroin, cocaine, and pressed pills, according to a press release issued by Racine County. There have been several cases where fentanyl was found mixed with marijuana as well.
Xylazine, an FDA-approved veterinary sedative, is also being mixed with street drugs. The Drug Enforcement Agency posted a drug overdose alert their website that the addition xylazine to fentanyl makes the deadliest drug epidemic even worse.
“Xylazine is making the deadliest drug threat our country has ever faced, fentanyl, even deadlier,” the notice reads.
Most overdose deaths are reported to involve poly-substances (heroin, fentanyl, methamphetamine, cocaine, xylazine, etc.) reports The National Insititute on Drug Abuse.
People who use drugs can prevent an overdose death by:
- Carry Narcan and tell others where it is stored.
- Use fentanyl test strips.
- Never use drugs alone.
- Avoid mixing drugs (i.e. heroin and alcohol).
Signs of an overdose
According to the CDC, recognizing the signs of opioid overdose can save a life. Various symptoms may occur when someone is experiencing an overdose, but are not limited to the following:
- Small, constricted “pinpoint pupils”
- Falling asleep or losing consciousness
- Slow, weak, or no breathing
- Choking or gurgling sounds
- Limp body
- Cold, clammy, and/or discolored skin
Assist during an overdose
- Call 911 immediately.
- Administer Narcan (one dose every 2-3 minutes).
- Provide rescue breaths and chest compressions (CPR).
- Keep the person awake and breathing.
- Lie the person on their side (recovery position).
- Stay with the person until help arrives.
- If medical assistance is refused after an overdose, stay with the person for at least four hours. Overdose can resume after Narcan wears off.
If someone overdoses on a substance laced with xylazine, Narcan may not work because the sedative is not an opioid.
Fentanyl, a synthetic opioid, is approved for treating patients with chronic severe pain from illnesses such as advanced cancer or severe pain after surgery.
A Schedule II controlled substance, it is similar to morphine but up to 100 times more potent. Fentanyl overdoses that lead to death can come from an amount small enough to fit on the tip of a pencil.
Xylazine (also known by its street name, “Tranq”) is not an opiate. It is a sedative, analgesic (pain reliever), and muscle relaxant that is only authorized in the United States for veterinary use, according to the U.S. Food and Drug Administration.
It has been increasingly found mixed with fentanyl and other drugs as it is much less expensive and makes certain effects last longer which is attractive to a number of users.
This drug is a known central nervous system depressant. This means that it can drastically slow the rate at which a person’s heart beats or draws breath, among the many other functions controlled by the central nervous system.
Those addicted to xylazine can experience withdrawal symptoms such as sharp chest pains and seizures.
Treatment, harm reduction resources
The City of Racine Public Health Department has various treatment options including outpatient programs, detox programs, and housing resources.
Information is readily available to those in Racine County who would like to participate in the Harm Reduction Program. This program assists individuals by providing clean syringes and offers resources to reduce fatal overdoses.
More information specifically about the Syringe Access Program can be found online.
Free Narcan and Fentanyl test strips available
Narcan and Fentanyl test strips are available for free at the city health department, 730 Washington Ave., Room 4, and at Behavioral Health Services of Racine County, 1717 Taylor Ave.
More locations for Narcan and Fentanyl availability are listed on the Department of Wisconsin Health Service’s website.
Support and other services
Fentanyl and other drugs have been a problem in Southeastern Wisconsin for years. The following articles show different aspects of the drug crisis in the area, including prevention, public services, and information on how deadly overdoses can be.
The Racine County Eye, which includes the Kenosha Lens, is your source for local news that serves our diverse communities. Subscribe today to stay up-to-date with local news.
Racine County Eye and Kenosha Lens – Journalism that serves.